Vol. 3 No. 4

Vol. 3 No. 4
  • Samer Mishe'el, Michael Ziv, Naiel Bisharat
    Views: 1356 HTML: 1339 PDF: 533

    Metastatic melanoma is an uncommon clinical entity which can have an unusual presentation. We describe a patient with metastatic melanoma who presented with diffuse melanosis cutis, black urine and black pleural effusion. Very few medical conditions can cause black discoloration of body fluids, so this should prompt physicians to search for a number of potential underlying causes.

  • Marta Catarino Manso, Simão C. Rodeia, Sofia Rodrigues, Pedro Cavilhas, Raquel Domingos
    Views: 1347 HTML: 442 PDF: 534 Figure 2. Gallium67 scintigraphy showing hyperfixation in the corresponding area.: 0 Figure 1. Magnetic resonance imaging showing extensive soft tissue mass with extension to bony structures of skull base and ischemic lesion of the right occipital lobe: 0

    Malignant otitis externa (MOE) is an aggressive but benign entity which evolves into skull base osteomyelitis. An 81-year-old female patient was admitted for left hemiparesis and homonymous hemianopia. She complained of headache radiating to the right cervical area. A recent history of recurrent otitis media was present. Head and neck imaging showed an ischemic infarction (right temporo-occipital) and a parapharyngeal soft tissue mass originating in an external and medial ear infection. Culture samples revealed Pseudomonas aeruginosa infection leading to the diagnosis of Malignant otitis externa (MOE). Parenteral antibacterial therapy and hyperbaric oxygen therapy resulted in improvement.

  • Maria Kalafateli, Christos Triantos, Athanasios Tsamandas, George N Dalekos
    Views: 1164 HTML: 394 PDF: 489 Cover Letter: 0 Figure 1: 0 Response letter: 0 Clean revised version: 0

    Autoimmune hepatitis (AIH) is a disease of unknown aetiology with drug-induced AIH being the most complex and not fully understood type. We present the case of a 57-year-old female patient with acute icteric hepatitis after interferon-beta-1b (IFN?-1b) administration for multiple sclerosis (MS). Based on liver autoimmune serology, histology and appropriate exclusion of other liver diseases, a diagnosis of AIH-related cirrhosis was established. Following discontinuation of IFN?-1b, a complete resolution of biochemical activity indices was observed and the patient remained untreated on her own decision. However, 3 years later, after a course of intravenous methylprednisolone for MS, a new acute transaminase flare was recorded which subsided again spontaneously after 3 weeks. Liver biopsy and elastography showed significant fibrosis regression (F2 fibrosis). To our knowledge, this is the first report showing spontaneous cirrhosis regression in an IFN?-1b-induced AIH-like syndrome following drug withdrawal, suggesting that cirrhosis might be reversible if the offending fibrogenic stimulus is withdrawn.

  • John Kellett
    Views: 1158 HTML: 245 PDF: 535

    The European Journal of Case Reports in Internal Medicine (EJCRIM) is just over two years old. To date 400 reports have been submitted and just under half have been accepted for publication. In order to keep costs down our initial policy was to charge a small fee for all submissions, and a further small publication fee for papers that were accepted. However, we have now abolished the submission charge and replaced it with a single, slightly increased, publication charge for all accepted papers.

  • Maria Angela Grima, David James Camilleri
    Views: 1697 HTML: 337 PDF: 416

    Thalidomide is an effective chemotherapeutic agent used to achieve remission in multiple myeloma. However, its administration is associated with several adverse effects including venous thromboembolism, while arterial thrombosis has also, although rarely, been described in the literature. We report a case of internal carotid artery occlusion within 1 week of starting thalidomide with prophylactic low molecular weight heparin in a patient who had no other prothrombotic risk factors. It is not known why this complication occurs despite the administration of anticoagulant prophylaxis. The role of factor VIII, von Willebrand factor antigen levels and fibrinogen in multiple myeloma patients should be studied in order to determine if these factors should be targeted in future prophylactic treatment.

  • Sonmoon Mohapatra, Debra R Goldstein, Akshat Kumar, Trisha Saha, Damodar Penigalapati
    Views: 2000 HTML: 1731 PDF: 603

    Systemic lupus erythematosus (SLE) is known to involve the gastrointestinal tract, but gallbladder involvement is rare. The authors report the case of a 26-year-old postpartum female who presented with acute right upper quadrant abdominal pain and was diagnosed with acute acalculous cholecystitis (AAC). In the presence of concomitant features of nephritis, pericardial effusion, anaemia and positive ANA titre, the diagnosis of SLE was confirmed during hospitalisation. Histopathological analysis of the gall bladder revealed evidence of vasculitis. Although rare, AAC can be the first presentation of patients diagnosed with SLE. Prompt diagnosis and management results in a better patient outcome. 

  • Domenico Campa, Manuela Ariello, Rosaria Castaldo, Francesco Zibella, Paolo Ferrazza, Salvatore Del Gaudio
    Views: 1378 HTML: 619 PDF: 505 Copyright authorization form: 0 A fatal case of neuroleptic malignant syndrome after paralytic bowel in a patient taking antiparkinson medications.: 0 Authors' disclosure potential conflict of interests: 0

    Objectives: We report a fatal case of neuroleptic malignant-like syndrome, which occurred as a consequence of paralytic bowel in a 72-year-old woman on treatment with antiparkinson medication.
    Case description: Contrast enhanced computerized tomography of the chest and abdomen demonstrated the presence of paralytic bowel.
    Results: The patient died.
    Conclusions: Physicians involved in the treatment of patients affected by Parkinson’s disease should take into consideration the possibility of dopaminergic drug malabsorption due to paralytic bowel as a possible cause of neuroleptic malignant-like syndrome.

  • Noel Lorenzo Villalba, Maria Belen Alonso Ortiz, Laura Ros Sanjuan, Jeronimo Artiles Vizcaino, Saturnino Suarez Ortega
    Views: 1732 HTML: 409 PDF: 409 Untittaled: 0

    We present the case of a 48-year-old man admitted to the critical care unit with atrial fibrillation, and acute heart and kidney failure accompanied by coagulopathy and an abnormal liver test. Initially diagnosed as a non-ST elevation myocardial infarction, re-evaluation of the case led to the consideration of severe sepsis. Q fever and leptospirosis were the most probable causes and empiric treatment was initiated. A complete recovery was achieved following treatment.